Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Phoenix, AZ

August 4, 2017Pinal County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 4, 2017, 10:58 PM MST for Pinal County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 10:58 PM MST (05:58 UTC)
Expired
Aug 4, 2017, 11:45 PM MST
In force
47 min
Issued by
NWS Phoenix, AZ

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 33 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS85 KPSR 050558
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
1058 PM MST FRI AUG 4 2017
 
AZZ551>553-555-558-050645-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
1058 PM MST FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1145 PM MST...

At 1055 PM MST, Doppler radar was tracking an area of strong 
thunderstorms near Randolph and Casa Grande, moving east at 15 mph.

Wind gusts up to 50 mph, reduced visibilities in blowing dust and 
periods of moderate to heavy rainfall will be possible with these 
storms. Outflow winds ahead of these storms will also continue to 
track across northern Pinal County and portions of the far southeast 
Phoenix Metro, dropping nighttime visibilities in dust and haze with 
wind gusts 25 to 35 mph. 

Locations impacted include...
Casa Grande, Apache Junction, Florence, Coolidge, Superior, Queen
Creek, La Palma, Blackwater, Chandler Heights, Magma, San Tan Valley,
Coolidge Airport, Florence Junction, Queen Valley, Olberg, Arizola,
Boyce Thompson Arboretum, San Tan Mountain Park, Randolph and Gold
Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3276 11174 3276 11177 3280 11178 3279 11188
      3301 11196 3337 11152 3336 11148 3338 11124
      3324 11096 3310 11115 3273 11173
TIME...MOT...LOC 0555Z 255DEG 12KT 3292 11161 

$$

JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 4, 9:35 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 4, 9:35 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
935 PM MST Fri Aug 4 2017

.SYNOPSIS...
Thunderstorm chances will rapidly dwindle through the weekend and
into early next week as dry air spreads into the region. Any
rainfall will be relegated mainly to high terrain locations through
the middle of next week. As the atmosphere dries, temperatures will
also rebound towards near and slightly above average readings.

&&

.DISCUSSION...
Coverage of showers and storms were generally isolated this
afternoon and evening, with the strongest storms observed across
southeastern California and southwestern Arizona. A few cells
persist this evening across southern Maricopa and western Pinal
Counties.

Latest PSR sounding shows westerly flow through the troposphere
with significant drying noted (PWAT of 1.3 inches down from 1.71
inches this morning). Convective parameters from the latest
mesoanalysis suggest that activity will dissipate over the next
hour or two, given the presence of CIN and decreasing CAPE.
Nevertheless, some stronger returns are evident on radar and the
cells bear watching.

&&

.PREVIOUS DISCUSSION...
A deeper SW flow should develop this evening and into tomorrow
and will act to gradually dry the boundary layer through this
weekend. As such, convective activity will be minimal tomorrow
with only elevated portions of eastern Gila County seeing a shot
at storms. With even drier conditions forecast for the latter half
of the weekend, our entire CWA should remain dry on Sunday under
mostly sunny skies.

This drier synoptic pattern should hold into at least Tuesday as the
entire flow configuration upstream and north of the region will stay
blocked. In fact, it could be until the end of next week before
moisture seeps back into the region and the stronger deep westerly
flow relinquishes it influence. In the meantime, there is excellent
operational and ensemble support that central H5 heights near 594dm
will build into SE Arizona during the first half of next week. With
the drier airmass, these heights aloft would result in temperatures
rebounding back into a normal or slightly above normal range.
Certainly looking like nothing record breaking or excessive, but a
distinct change from the cooler more humid conditions of late.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Isolated storms will generally slide well south of the Phoenix
area this evening. However, there is a slight chance of a
thunderstorm through midnight, particularly at KPHX and KIWA.
Thunderstorms will generally remain relegated to the higher
terrain well north and east of Phoenix Saturday as drier air moves
into the region.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation weather impacts anticipated. Winds will follow typical
diurnal patterns.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: Dry conditions prevail through Tuesday with
minimum humidities in the teens on the lower deserts. Overnight
humidities decline but remain good. Max temperatures increase
somewhat but only slightly above normal values. Storm chances return
to the higher terrain of south-central Arizona Wednesday and
Thursday humidities begin a modest upward trend during this time.
Winds next week will follow familiar warm season patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Wilson/MO
AVIATION...Hirsch
FIRE WEATHER...AJ

In the hours before

Special weather statement, Aug 4, 9:50 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
950 PM MST FRI AUG 4 2017

AZZ548-550>555-050545-
South Mountain/Ahwatukee AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-West Pinal County AZ-
950 PM MST FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1045 PM MST/1045 PM PDT/...

At 947 PM MST, Doppler radar was tracking an area of thunderstorms
and associated outflow winds moving through Pinal County. Trained
weather spotters have reported low visibility in dust with the
outflow winds and running of washes in the area. Storms were moving
east at 10 mph.

Winds in excess of 40 mph, reduced visibility in blowing dust and
moderate to heavy rain will be possible with these storms.

Locations impacted include...
Mesa, Chandler, Gilbert, Casa Grande, Florence, Coolidge, Sun Lakes,
Queen Creek, Arizona City, La Palma, San Tan Village Mall, San Tan
Valley, Seville, Florence Junction, Bapchule, Olberg, Arizola,
Phoenix Mesa Gateway Airport, San Tan Mountain Park and Randolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3276 11174 3276 11177 3280 11178 3276 11199
      3330 11198 3334 11143 3328 11124 3305 11122
      3290 11145 3273 11167 3273 11174
TIME...MOT...LOC 0447Z 257DEG 11KT 3307 11160

Nolte
Local storm report, Aug 4, 10:25 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1025 PM MST FRI AUG 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     DUST STORM       11 SE AK-CHIN VILLAGE   32.94N 111.93W
08/04/2017                   PINAL              AZ   TRAINED SPOTTER

            REPORT OF VSBY LESS THAN ONE-QUARTER MILE IN
            DUST FOR BRIEF TIME. ALSO PASSED ALONG
            DAMAGE TO A TRAILER IN THE HIDDEN VALLEY
            AREA (SW OF MARICOPA), KNOCKED OFF ITS BASE.
            WASHES IN THE AREA WERE RUNNING.

&&
Special weather statement, Aug 4, 10:58 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1058 PM MST FRI AUG 4 2017

AZZ551>553-555-558-050645-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
1058 PM MST FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1145 PM MST...

At 1055 PM MST, Doppler radar was tracking an area of strong
thunderstorms near Randolph and Casa Grande, moving east at 15 mph.

Wind gusts up to 50 mph, reduced visibilities in blowing dust and
periods of moderate to heavy rainfall will be possible with these
storms. Outflow winds ahead of these storms will also continue to
track across northern Pinal County and portions of the far southeast
Phoenix Metro, dropping nighttime visibilities in dust and haze with
wind gusts 25 to 35 mph.

Locations impacted include...
Casa Grande, Apache Junction, Florence, Coolidge, Superior, Queen
Creek, La Palma, Blackwater, Chandler Heights, Magma, San Tan Valley,
Coolidge Airport, Florence Junction, Queen Valley, Olberg, Arizola,
Boyce Thompson Arboretum, San Tan Mountain Park, Randolph and Gold
Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3276 11174 3276 11177 3280 11178 3279 11188
      3301 11196 3337 11152 3336 11148 3338 11124
      3324 11096 3310 11115 3273 11173
TIME...MOT...LOC 0555Z 255DEG 12KT 3292 11161

JN

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:01 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Aug 4, 9:06 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Aug 4, 9:50 PM MSTSpecial Weather StatementPSRPinal55 min
Aug 4, 10:11 PM MSTAreal Flood AdvisoryPSRLa Paz4 hr

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.